No database selected
I want information on..
The newest women who have set up photo blogs in our network. Join today and share your story!
View all Women's Hair Loss Blogs
A review of the drugs and medications that can cause hair loss and thinning in men and women.
The following is a list of ingredients, medications, drugs, and compounds that have a high reputation for causing hair loss when taken in excess, and sometimes when taken (or experienced) in moderation. This list is by no means all-inclusive, but its a helpful start. If you feel you are experiencing hair loss due to any external factors, discuss it with your physician.
allopurinol, arsenic, apirin, l-asparaginase, bismuth, bleomycin, boric acid, bromocriptine, carbamazepine, carbon monoxide, chlorambucil, chloramphenicol, cimetidine, colchicine, clofibrate, clomiphene citrate, coumarin anticoagulant, cyclophosphamide, cyproterone acetate, dactinomycin, danazol, diethyl carbamazepine, dipyridamole, doxorubicin, ethionamide, etoposide, etretinate, fenifibrate, gentamycin sulphate, guanethidine, heparin (telogen effluvium after 6-16 weeks ), hydroxychloroquine, ibuprofen, idoxuridine, indandione, indomethacin, interferon, iodine, isophosphamide, levamisole, levodopa, lithium, mepacrine, mercury, mesalazine, methisazone, methotrexate, methyl CCNU, methysurgide, metoprolol, mitomycin, mitrexantrone, morphine, nadolol, nafoxidine, nicotinic acid, nicotinyl alcohol, nitrofurantoin sodium, norethisterone, estrogens, oral contraceptives, para aminosalicylate, phenindione, phenprocoumon, potassium thiocyanate, procainamide, propanolol, selenium sulphide, sodium aurothiomalate, sodium valproate, spironolactone, sulphasalazine, tamoxifen, thalium acetate, thiamphenicol, terfenadine, trimethadione, troxidone, vasopressin, vincristine, vindesine, vitamin A, warfarin
As the LA Times article aptly points out however, if you are able to determine that your medications / drugs are the cause, its important that you do not just immediately stop taking the them. Several medications can be substituted with others that may not have hair loss as a side effect, so one should always consult their physician before making any changes to their medications.
Don't get your Hopes up Yet...
As backwards as it sounds, if you're able to determine that your hair loss is being caused by drugs or medications that you're on, this is very good news. It means you can reverse your hair loss by simply modifying your medications. However, the it's important to realize that if you're a male and you're seeing hair loss in a pattern traditionally associated with male pattern baldness, its most likely not happening because of any medications that you're on. The horseshoe receding, bald spot in the back, or diffuse thinning across the front and center are telltale signs of androgenetic alopecia, or male pattern baldness. If you're a man between the ages of 18 and 65, and you're seeing this type of loss, chances are good that its not caused by drugs.
As part of this article, HairlossTalk sought to compile a complete list of drugs known to cause hair loss, however the means are not currently available to do so. The reason for this is that through our research, we found that the number of medications that have "hair loss" listed as a side effect is so high, it would be impossible to list them all. If you have a question about any medications you may currently be on, and their potential to cause hair loss, you can call any local pharmacy and have the pharmacist look it up for you in very short order. As previously mentioned, it will benefit women the most, as many many times, the cause of their hair loss is uncertain, even after the necessary diagnostic tests.
- For more information, please read our Guide to Women's Hair Loss
- Read about the Proven treatments for Women's Hair loss
- Discuss your hair loss with other women in the Women's Forums